Forum Style

Not feeling so great

Hello all - 

I'm approaching my 1 year anniversary of my kidney transplant at the end of this month. 

Everyone told me how great I was going to feel not being in renal failure  so I've hung in there  thinking it's going to get better "soon" .  But that "soon" never seems to happen. I wake up every day after a solid 8 hours of sleep, incredibly stiff, nauseous and with terrible gas like pains (that are actually nothing as it turns out since there is no resulting bm or whatever - sorry for the tmi)  But I work full time and have to push through it.

All day at work I'm freezing to death since after the transplant, I'm unable to regulate my temperature for some reason. Then for about 15 minutes each day - or any time I expend any physical activity (moving a 20 lb box by pushing it across the floor, picking papers up from the floor, loading the copy machine, walking at a brisk pace but not so fast that it causes me to feel breathless), I become embarrassingly overheated. My face turns bright red, I break out in hives down my neck, etc.. It's not menopause, I don't know what it is. But it's just my upper torso that's affected  

But the worst thing is the amount of shear exhaustion I feel all the time. My body aches all over like I'm getting the flu, with throbbing in my joints. This happens every single day.. I feel so weary that I feel like I'm moving under water, my arms and legs feel so heavy. I never felt this bad  even at a GFR of 9 and creatinine 5.

I'm not overweight at all, but I have zero stamina  When I was in kidney failure including the months leading up to my transplant, my husband and I single handedly renovated our entire kitchen ourselves,, down to the studs and sub floor and I had enough energy for that.

It's making me feel depressed, because I feel like I'm not living the life I should in honor of the man who was perfectly healthy but chose to donate a kidney to me  a stranger. I know he'd feel bad if he knew I wasn't feeling better. I literally have no energy to do anything, not even walk my beloved pup.

Is this typical for everyone and if so, why? I have not had to take prednisone as my post TX protocol.  I take 8 mg tacrolimus(Prograf generic) per day, 4 mg in the am and 4 mg in the pm. I take two 325mg myfortic am and two 325mg myfortic pm. Once a day I take baby aspirin, Bactrim and the lowest dose of clonidine at bedtime and very early morning. Will I feel any better when they decide to lower my tacrolimus? All of my blood tests have been perfect for the entire year except for the last 3 weeks where my tacrolimus level has gone higher (but not over the line), my GFR had dropped and my creatinine has gone up - again, not crossing any lines but definitely different from the others.

If this is the life I can expect post transplant, then how do you all deal with it?  I'm missing out on living because I just want to lie down all the time :(

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • sorry to hear to problems. I too had low energy issues for 1.5 years post transplant due to UTI and steroids. your 8 mg tacrolimus dose is quite high and might be the reason. if your tacro level is high, it can cause increased creatinine and tiredness, what is your tacro level?

  • I agree with Kidneyboy.  I want to add a little bit of info regarding my experience.

    I am a liver transplant patient who had some of the same issues in the first year post transplant.  My stamina just wasn't there and I was tired all of the time, even after a good nights sleep.  My doctor told me that was the complaint he heard the most, as did the other transplant doctors in the practice.  He also told me that it usually takes six months for most patients to recover from that, but in some cases it takes a year, and in really rare cases it takes over a year.  We did evaluate my meds and other possible causes; such as, thyroid issues and found no answers. 

    At almost 18 months it was as if someone turned a key.  At that point I started feeling better than I had in years - still do after 11+ years.  Was it PTSD, or my body needing more time to fully heal, or .....  I will never know, but you deserve to feel the same way. 

     

     

  • Hi Keikeikelly

    This is NOT how you should feel one year out from surgery, most are beginning to reach a stride. You have described your feelings so very well, perhaps you should share the points with your Tx team for further investigation. 

     To begin, examine what you control (hydration, medication timing, diet) to be sure all is as it should be. Then, ask for a complete review of all your medications and doses to eliminate them as a cause. I review my meds yearly to be sure they are in balance. At a year out, some changes to medications may be coming, like dropping the Bactrim. Do not settle and push for answers from the team, respectfully remembering that without you, there is little need for them (you are the boss.) After checking meds, one should examine symptoms looking toward any possible illness or infection. It is also possible that you have some PTSD post surgery which the team can assess.

    This is your second chance at life, you owe it to yourself and your donor to make it as good as it possibly can be! I hope and pray you to find answers and feel stronger.

This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Latest Activity

DAP1122 (Don) posted a blog post
9 hours ago
Art McKellar and Bev sherrill joined TransplantFriends.com
13 hours ago
Amanda T., GJoe and Scott Hurley joined TransplantFriends.com
yesterday
GJoe updated their profile
yesterday
More…

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients